Pets.ca - Pet forum for dogs cats and humans 

-->

I gave my mini daschund his vacination shot and now there is a lump there?

ninjaboy76
August 22nd, 2005, 12:18 AM
I gave my mini daschund his vacination shot last thursday, and now there is a swollen lump there. Any ideas? I did it like you are suppose to by pulling up a flap of skin and injecting in skin and not in the muscle. Please help?

Prin
August 22nd, 2005, 12:22 AM
Have you been to the vet? Could it be an allergic reaction?

ninjaboy76
August 22nd, 2005, 12:27 AM
Not yet. I plan on taking him tomorrow.

Prin
August 22nd, 2005, 12:28 AM
Are there any other symptoms? Maybe you poked the needle to far in? I'm not sure.

ninjaboy76
August 22nd, 2005, 12:55 AM
Nothing else, just the lump. Maybe I did poke it in to far but hopefully not. What do you think would happen if I did poke it in to far? I imagine it would heal itself over time. I guess I'll find out what the doc has to say about it tomorrow.

StaceyB
August 22nd, 2005, 01:02 AM
I have heard this is commom but get your dog checked out anyway.

Karin
August 22nd, 2005, 06:02 AM
This is very common and the lump should start to fade away over the next few weeks.

.sarah
August 23rd, 2005, 01:04 AM
This is very common and the lump should start to fade away over the next few weeks.

She's right. I work at a vet and see this often. Nothing to worry about unless vomiting occurs, more lumps appear, or any abnormal behavior is observed -- then you should seek a vet. However, you SHOULD tell your vet that your doxie has had a reaction. This way they will know if they need to take extra precautions with other vaccines.

Prin
August 23rd, 2005, 01:10 AM
This is very common and the lump should start to fade away over the next few weeks.
I didn't know that, Karin. Never saw that happen before. Never stop learning. :)

Karin
August 23rd, 2005, 08:56 PM
Whenever there is a localized reaction to a vaccine given sq (subcutaneous), the easy fix is to note the reaction, watch for a few weeks and future vaxs should be given im, (intramuscular). Rabies and the Leptosporosis diluent portion of the DHLPP vaccines seem to be the biggest culprit. Give any future RV im and omit the Lepto from the other, replace with sterile dileunt and you should see no further reactions.
When these "lumps" appear they are sudden..and scarey. But if you note them they do not grow, just fade away slowly. If you feel at any time the lump is growing, by all means contact your vet asap.

Prin
August 23rd, 2005, 09:04 PM
So it is still a reaction, though, right? Just wondering, because we gave a really old kitty fluids once and there were pockets of fluid under the skin, but that was just quantity, not a reaction, right?

Karin
August 23rd, 2005, 10:18 PM
So it is still a reaction, though, right? Just wondering, because we gave a really old kitty fluids once and there were pockets of fluid under the skin, but that was just quantity, not a reaction, right?

Right Prin, that was not a "reaction" in the context of giving sq injections. The fluid given sq is absorbed over a short time for hydration. Different than a vax reaction.. Sq fluids are 2nd best to hydrating an animal iv. Sq is the safest way for the "layperson" to adminster injections if allowed. Giving sq fluids sometimes is best also, in Ciara's case recently we had her on an iv, with that method heparin is required and she is already not clotting, so we removed the iv and went sq. Heparin is a blood thinner/clot desolver.

No one should give sq, im vaxs or injections unless trained to do so with animals.

I will refrain from asking any questions from the op at this time.

Back to the original issue...so very common. Go im on RV, omit lepto from DHLpp and give sq or im.

Prin
August 23rd, 2005, 10:42 PM
Will the reaction get worse next time?

Karin
August 23rd, 2005, 11:33 PM
Will the reaction get worse next time?

With the cat you mentioned no. As far as vax reactions no, but they may have the same reaction if given the same way.

When you give an animal sq fluids you are basically giving them a camel hump of fluid to absorb. Once absorbed, you give more.

If there is a vax reaction then next time it is given im. End of problem.

Prin
August 23rd, 2005, 11:37 PM
It was the vaccine I was wondering about. I thought maybe it was like bad allergies where your reaction gets worse and worse every time.